Fed Up Please Help

Dear All this is my first post and I am all new to this and PA, please be kind. I have been feeling unwell for quite some time but brushed it of as having a busy lifestyle. I have been suffering with extreme tiredness to the extent when at work I just wanted to put my head on my desk and go to sleep. I had headaches where it felt my head would explode, dizziness, stinging eyes and unable to concentrate. Finally went to GP who carried out some blood tests which showed low levels of B12 at 110 ng/L (apparently the range should be between 150-620) and also low iron at 10 uh/L (apparently the range should be between 15-200). I have received the 6 B12 loading doses over 2 weeks between 18th - 29th July and been told I will need them every 3 months. I have also been prescribed Ferrous Fumarate 210mg tablets to be taken twice a day which I have been taking for around 5 weeks.

Unfortunately I don't feel any better and in fact the injections made me feel so unwell that I have now been off work since 18th July when I had my first injection. I have also now been suffering with pains in both my legs, knees and ankles to the extent that I struggled to sleep last night.

I saw a different GP again on Tuesday who when I explained about my fatigue and the pains in my legs suggested that I might be depressed and offered me antidepressant medication just because I said I felt fed up which Im bound to do at this stage as I was hoping to be feeling so much better once Id started medication not starting with other symptoms. He eventually requested further bloods to test for rheumatological issues?

As there is an issue with GP's at my surgery each time I have been I have seen a different locum GP and spent the app time repeating the same thing and just feel like I am going round in circles. I have never been to the doctors so much and starting to feel like a nuisance but I just want to feel well.

I would really appreciate any advice

9 Replies

oldestnewest
  • You will get very good advice from people on this forum. Like you my B12 was very low, and it has taken time to feel better, more time than 6 loading injections. Feeling depressed is also a symptom for which you need more B12 not antidepressants.

  • Thanks you for your reply beginner 1 I'm sorry to hear it took time for you to feel better but thank you for assuring me that I will but it will just take time. I was just hoping to feel better quicker than I am.

  • Hi, welcome, hopefully you will get some advice from us here to help you on your road to recovery.

    Lots of us have gone through a period during and post loading injections when we have felt worse and if we did seem to get better it was short lived, but that is more than likely the b12 trying to get you up and going again.

    Most of us have learnt the hard way that we not only need the injections from the gp but also other b12 supplements of some kind to get us back to optimum working. Depending on why you are b12 deficient in the first place is often how members decide which is the best way to take onboard more b12. Stomach absorbsion problems usually mean sourcing personal injections, patches or sublingual spray, lozenges or drops.

    What the drs seem not to inform people having injections is invariably they also need a good multi vit/ mineral tablet, other b's, folate and potassium. These can be a bit hit and miss for individuals as we all need/use/respond differently. It is a trial and error basis with some of this. Personally i fould the multi vit and a banana a day helped with my legs, as well as patches when i was first diagnosed.

  • If you have neurological symtpoms then the BCSH and NICE guidelines state that loading doses should be 3x per week until symptoms stop improving (review at 3 weeks) followed by maintenance shots every 2 weeks.

    The anaemia makes things more complicated as many of your symptoms may relate to anaemia rather than B12 deficiency. It sounds as if you may well have had macrocytosis as well as iron based anaemia. Macrocytosis results in blood cells that are slightly larger and rounder than normal which makes them less efficient at carrying oxygen. B12 causes this because it is vital to the production of healthy red blood cells in your bone marrow. However, it will only disappear as red blood cells die and are replaced by new red blood cells. Red blood cells live for around 120 days so this is obviously going to take a while to clear. If this is what is causing your symptoms in whole or in part then it is obviously going to take a few months for things to improve.

    It can be really difficult to deal with GPS and if you are having to repeat yourself a lot because there is no continuity of care it is even worse.

  • I'm also new on here and this group has been fantastically helpful. I was only prescribed tablets with a level of 98 (2 years ago). It went up to 155, I was then put on 2 tablets a day as I was still suffering brain fog, shooting pains in arms and legs. GP has refused to give them to me since as levels reached 225 even though I still have all the above symptoms and the fatigue is the worst it's ever been. I have also broke down in the doctors today and he has told me it's likely to be stress and has signed me off work for two weeks. I am stressed - because this isn't getting any better! I wish they would had out vitamins as quick as they hand out anti depressants and sick notes! Anyway through the advice of this group I've decided to buy the jarrow supplements. I've been trying to prove the doctor wrong and it's getting me nowhere.

    Until the guidelines in the UK are changed I do feel like it's fighting a losing battle with the GPs.

  • Yes, you are fighting a losing battle like many of us. And we just don't have the energy to fight them. It sounds like you really need injections. I couldn't get them so I decided to do it myself. With the help of a nurse friend I faced my worst fear! We began last week after ordering from Amazon Germany who now have a website in English . It was actually OK, but I am really glad I had her support. Sometimes I think it is the only way after listening to others on here.

  • Forgot to say - good luck with getting better!

  • Please read my post Carolyn1964 as everything you say has happened to me. Keep persevering at the doctors - I had a total breakdown at the surgery on Monday as can now hardly walk and took my daughter in with me (she's 26) low and behold I got an emergency app at the hospital to c a specialist the next day and and now on injections every other day. It's so bad that we have to go through this to get the correct treatment but we all need to keep pushing to receive it. Good luck X

  • Agree with all the replies, the GP s fail to grasp how we really feel, as it's not something theydoenough research on and try to push you down the depression route, it is not the answer.

    Also check out b12.org.co.uk Dr Chandy who does understand if you still have joy go back ask for a double appointment and take as much info as possible with you.

    It's a struggle but worth the battle when you finally feel better.

    Good luck

You may also like...